Man hospitalized after taking an overdose of nutritional supplements

You will also be interested


[EN VIDÉO] Winter: Are Vitamin Supplements Necessary?
To prevent infections or fight fatigue, many people take vitamins as winter approaches. But is this supplement really effective?

As one can overdose on drugs oralcoholYou can overdose on nutritional supplements, with serious health consequences. The extreme case of This middle-aged man – who was treated at Cardiff Hospital – attests to it. The patient was taking more than 20 different nutritional supplements, Vitamins DAnd K, C, B2, 9, 6, etc. metal and probiotics, all at doses well above recommendations. Among them, vitamin D reaches 15,000 IU, when the recommended daily dose is 400 IU for adults. Excess endangers his health.

A cocktail of harmful nutritional supplements

The patient had symptoms for three months upon arrival at the hospital and they did not go away after stopping an overdose of his cocktail of nutritional supplements. suffers from nausea, pain my belly , DiarrheaDry mouth, feeling thirsty and significant weight loss (12 kg). His medical history, which was heavy since he had several severe illnesses and infections, may have weakened him due to his abuse of nutritional supplements.

His blood tests show a Hypercalcemiasurplus Calcium in the bloodsurplus creatinine Which indicates kidney failure, and vitamin D levels are seven times higher than the amount required for the human body to function. Of the 375 nmol / l of vitamin D, doctors consider intoxication. The dose The patient was greater than 400 nmol/L.

After eight days of hospital treatment where the man was hydrated and given oral treatment with bisphosphonates to treat hypercalcemia, he was able to go home with strict medical monitoring. Two months after admission, the calcium in the patient’s blood returned to normal. But the vitamin D level was still above 400 nmol/L. with her half life Two months, vitamin D persists for a long time in the body and symptoms caused by poisoning can persist for several weeks after you stop taking it.

What you need to know about vitamin D

Vitamin D poisoning is rare and the scientific literature on this topic is very limited. The symptoms associated with vitamin D intoxication appear to be systemic and often the result of hypercalcemia. Vitamin D is important for the normal functioning of the human body, it is supplied by food or synthesized by A sun exposure. For people with a vitamin D deficiency, often elderly or deprived, or while they arewinter In countries and regions where the level of sunlight is very low – in northern Europe for example – treatment with vitamin D may be justified.

According to Public Health FranceTrue vitamin D deficiency is rare in France. Mild impotence is common, but it can be overcome without taking nutritional supplements; increase its activity physical for example. This vitamin also has no scientifically proven benefits against it COVID-19 In non-compromised persons, and even within this population, The results are controversial. But the risks associated with an overdose are very real.

Reading ideas for summer with Futura?

To celebrate the start of the holiday, we present to you Mag Futura at a preferential price of 15 euros instead of 19 euros, that is, a 20% discount !

What is Mag Futura?

  • Our first paper magazine with over 200 pages to make science accessible to as many people as possible
  • 4 key science questions For 2022, from Earth to Moon
  • home delivery*

* The special offer is valid until July 19. Delivery is carried out in France (with the exception of metropolitan France), Switzerland and Belgium.

Interested in what you just read?

Leave a Comment